Alert archive / Oregon / Flash Flood Warnings in 2018
Flash Flood Warning 2, NWS Pendleton, OR
NWS Pendleton, OR issued this flash flood warning at May 25, 2018, 6:51 PM PDT for Grant County, Oregon. It was in force for 4 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 25, 2018, 6:51 PM PDT (01:51 UTC)
- Expired
- May 25, 2018, 10:44 PM PDT
- In force
- 4 hr
- Issued by
- NWS Pendleton, OR
- Area
- Storm-based polygon
- Flood severity
- None
County Grant County, OR
The radar
The Pendleton radar (KPDT), 138 km from the middle of the area, began a volume at 01:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 8:45 PM PDT | FLASH FLOOD | 4 Sse Monument, OR | ROCK SLIDES HWY 402 MP 18-22 |
| May 25, 8:45 PM PDT | FLASH FLOOD | 5 Sse Mount Vernon, OR | ROCK SLIDES ALONG COUNTY ROAD 49 |
| May 25, 8:45 PM PDT | FLASH FLOOD | 6 Wnw Long Creek, OR | ROCK SLIDES HWY 402 MP 29 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 114 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 00:00Z, 1.9 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 107 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 3445 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
795 WGUS56 KPDT 260151 FFWPDT ORC023-260415- /O.NEW.KPDT.FF.W.0002.180526T0151Z-180526T0415Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Pendleton OR 651 PM PDT FRI MAY 25 2018 The National Weather Service in Pendleton Oregon has issued a * Flash Flood Warning for... Western Grant County in central Oregon... * Until 915 PM PDT * At 648 PM PDT, trained weather spotters reported flooding due to thunderstorms producing heavy rain in Mt. Vernon. Reports of flooding have also been received along Highway 395 near Mt. Vernon. * Additonal showers and thunderstorms will increase the threat of flash flooding this evening. * Some locations that will experience flooding include... Mount Vernon, Long Creek, Dayville, Monument, Hamilton, Fox and Ritter. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 4420 11908 4416 11961 4493 11963 4496 11909 $$ MCW
2 follow-up statements
233 WGUS56 KPDT 260357 FFWPDT ORC023-260615- /O.EXT.KPDT.FF.W.0002.000000T0000Z-180526T0615Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Pendleton OR 857 PM PDT FRI MAY 25 2018 The National Weather Service in Pendleton Oregon has extended the * Flash Flood Warning for... Western Grant County in central Oregon... * Until 1115 PM PDT * At 853 PM PDT, local law enforcement reported mudslides and rockslides in the Monument area. Flooding has also been observed in Mount Vernon. Doppler radar continues to show light to moderate rain across the warned area. Flash flooding is already occurring. * Some locations that will experience flooding include... Mount Vernon, Long Creek, Dayville, Monument, Hamilton, Fox and Ritter. Excessive rainfall over the warned area will cause mud slides near steep terrain. The mud slide can consist of rock, mud, vegetation and other loose materials. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. && LAT...LON 4420 11908 4416 11961 4493 11963 4496 11909 $$ MCW
953 WGUS76 KPDT 260544 FFSPDT Flash Flood Statement National Weather Service Pendleton OR 1044 PM PDT FRI MAY 25 2018 ORC023-260552- /O.CAN.KPDT.FF.W.0002.000000T0000Z-180526T0615Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Grant OR- 1044 PM PDT FRI MAY 25 2018 ...THE FLASH FLOOD WARNING FOR WESTERN GRANT COUNTY IS CANCELLED... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 4420 11908 4416 11961 4493 11963 4496 11909 $$ mcw
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before this flash flood warning went out at May 25, 1:56 PM PDT, 4 hours 55 minutes earlier.
Area forecast discussion, May 25, 1:56 PM PDT, 4 hours 55 minutes before
Area Forecast Discussion
National Weather Service Pendleton OR
156 PM PDT Fri May 25 2018
.SHORT TERM...Tonight through Monday...An upper level low over CA
has split in two. The main low over central will move east today. A
weaker low has formed in northern CA and will move northeast into
eastern OR this evening..then east into ID Saturday. It has spread
moisture and instability into OR this morning. A Flash Flood Watch
has been issued for Central OR, Ochoco John Day Highlands, Southern
Blue Mountains, and Wallowa County in OR until this evening. These
areas have received significant rainfall and additional rainfall may
cause flash flooding and/or mudslides. Scattered thunderstorms with
frequent lightning and hail are occurring in southeastern OR heading
north. Expect these storms to move into the CWA this afternoon. SPC
has Grant to Wallowa Counties in OR in Marginal Risk area for severe
thunderstorms. These storms will shift east and weaken late tonight.
By Saturday afternoon the showers will be from the northern Blue
Mountain Foothills to Mitchell eastward.
The upper level lows in ID and NV will move farther away from the
area Sunday and Monday. High pressure will build into WA and OR
Saturday afternoon. A few showers may linger in Wallowa County
Saturday evening. Sunday to Monday morning will be dry with sunny
warm days and cool nights. A few thunderstorms may develop
again Monday afternoon in Wallowa County. Coonfield
.LONG TERM...Monday night through Friday...A broad swly flow aloft
will be over the region on Monday night and Tuesday for dry and mild
conditions. On Tuesday night and Wednesday a shortwave trough will
sharpen as it moves across the area bringing a chance of rain
showers along a cold front mainly central and east. Instability
parameters look pretty meager so have chosen to leave out
thunderstorms for now. Another wave on Thursday could bring a few
showers to the far eastern portions of the forecast area. It will be
noticeably cooler Wednesday through Thursday with temperatures
several degrees below normal. There could be low temperatures near
freezing in portions of Deschutes County both Wednesday and Thursday
morning. On Friday a few lingering showers could occur over mainly
Wallowa County...otherwise mostly dry conditions with high
temperatures closer to normal are expected. 78
&&
.AVIATION...00Z TAFS...VFR conditions will prevail through the
forecast period. Widespread shower and thunderstorm activity is
expected to develop soon over eastern Oregon and move newd through
the evening. KALW and KPDT will be on the western edge of this
activity. Will carry -SHRA at both sites. Rain showers will diminish
this afternoon at KBDN and KRDM this afternoon. MVFR conditions will
be possible in heavier showers. Winds will increase this evening and
overnight to 10-25KT with winds of 20-30KT at KDLS. 78
&&
.PRELIMINARY POINT TEMPS/POPS...
PDT 53 73 47 79 / 40 30 0 10
ALW 54 75 48 79 / 40 30 0 10
PSC 56 79 48 83 / 10 10 0 0
YKM 53 78 48 83 / 10 10 0 0
HRI 56 77 48 82 / 20 10 0 0
ELN 50 73 47 81 / 10 0 0 0
RDM 42 66 36 76 / 60 20 0 0
LGD 51 66 44 74 / 80 40 10 10
GCD 47 65 42 74 / 90 40 10 10
DLS 54 71 50 82 / 20 10 0 0
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...Flash Flood Watch until midnight PDT tonight for ORZ050-503-505-
506.
Flash Flood Watch until 9 PM PDT this evening for ORZ509-511.
WA...None.
&&
76/78/78In the hours before
Special weather statement, May 25, 4:54 PM PDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Pendleton OR
454 PM PDT FRI MAY 25 2018
ORZ506-260045-
Ochoco-John Day Highlands OR-
454 PM PDT FRI MAY 25 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CROOK AND SOUTHERN
GRANT COUNTIES UNTIL 545 PM PDT...
At 454 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from 15 miles south of Suplee to 10 miles northeast
of Drewsey. Movement was north at 30 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Seneca, Suplee, Izee and Silvies.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4420 11989 4425 11823 4404 11823 4405 11882
4396 11882 4396 11977 4377 11978 4377 11980
TIME...MOT...LOC 2354Z 179DEG 26KT 4384 11970 4390 11823
PeckLocal storm report, May 25, 5:29 PM PDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
529 PM PDT FRI MAY 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 PM HEAVY RAIN 1 ESE IZEE 44.06N 119.37W
05/25/2018 M0.79 INCH GRANT OR TRAINED SPOTTER
1/4 INCH HAIL ALSO REPORTED. DURATION LESS THAN 1 HOUR.
&&
JASSpecial weather statement, May 25, 5:44 PM PDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Pendleton OR
544 PM PDT FRI MAY 25 2018
ORZ503-505-260130-
Southern Blue Mountains of Oregon OR-John Day Basin OR-
544 PM PDT FRI MAY 25 2018
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GRANT COUNTY UNTIL
630 PM PDT...
At 544 PM PDT, Doppler radar was tracking a strong thunderstorm near
Mount Vernon, or 11 miles west of John Day, moving northwest at 20
mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Mount Vernon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4438 11918 4438 11932 4443 11943 4443 11948
4438 11951 4438 11954 4469 11940 4449 11902
4436 11911 4436 11916
TIME...MOT...LOC 0044Z 115DEG 17KT 4444 11918
PeckLocal storm report, May 25, 6:10 PM PDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
610 PM PDT FRI MAY 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0609 PM FLASH FLOOD S MOUNT VERNON 44.42N 119.11W
05/25/2018 GRANT OR TRAINED SPOTTER
WATER ENTERING FRONT DOOR OF BUSINESS IN DOWNTOWN MOUNT
VERNON.
&&
JASLocal storm report, May 25, 6:35 PM PDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
635 PM PDT FRI MAY 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0633 PM HEAVY RAIN 4 SSE MOUNT VERNON 44.36N 119.08W
05/25/2018 M0.60 INCH GRANT OR MESONET
DURATION 1 HOUR. CWOP D2631
&&
JASLocal storm report, May 25, 6:37 PM PDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
637 PM PDT FRI MAY 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0633 PM HEAVY RAIN PRAIRIE CITY 44.46N 118.71W
05/25/2018 M0.54 INCH GRANT OR MESONET
DURATION 45 MINUTES. AGRIMET PCYO.
&&
JASThe office that day
Everything else NWS Pendleton, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 5:02 PM PDT | Areal Flood Advisory | PDT | Grant | 39 min |
| May 25, 5:07 PM PDT | Severe Thunderstorm Warning | PDT | Grant | 27 min |
| May 25, 5:36 PM PDT | Flash Flood Warning | PDT | Grant | 3 hr |
| May 25, 5:44 PM PDT | Special Weather Statement | PDT | Grant | 46 min |
| May 25, 7:09 PM PDT | Special Weather Statement | PDT | Wallowa | 66 min |
| May 25, 8:29 PM PDT | Severe Thunderstorm Warning | PDT | Wallowa | 61 min |
| May 25, 9:02 PM PDT | Special Weather Statement | PDT | Wallowa | 43 min |
| May 25, 10:38 PM PDT | Special Weather Statement | PDT | Wallowa | 52 min |
| May 25, 10:58 PM PDT | Areal Flood Advisory | PDT | Union | 6 hr |
| May 25, 11:04 PM PDT | Areal Flood Advisory | PDT | Wallowa | 6 hr |
Nearby
Flash Flood Warnings in Oregon, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.